Mothering Forum banner
1 - 9 of 9 Posts

·
Registered
Joined
·
1 Posts
Discussion Starter · #1 ·
Recently I haven't been sleeping very well so my doctor prescribed me trazadone. Not knowing how I would react to it I took half instead of a whole one. I put my 9 month son in his crib with a full bottle and went to sleep. I didn't wake up for 15 hours! My husband got up at 8, changed our son and gave him a new bottle and placed him back in his crib. My son was in his crib for around 9 hours by himself...I didn't hear him cry and when I finally woke up I ran in his room to him playing. He has a minor diaper rash and he's eating and laughing and playing like normal but I honestly can't stop crying.

I will never take a sleeping pill again and I'm always hands on with my son, he's my world.

Am I a horrible mother? Will this impact him at all?:frown:
 

·
Premium Member
Joined
·
9,674 Posts
I'm placing the blame on your partner here. He should have realized you were "out cold" and not rousable. He could have gotten you up and stayed until you had a shower and some caffeine in you or he could have stayed home from work until you showed signs of rousing.

You did tell him you were taking a sleeping pill, right?


Your son should be fine. One episode of a "checked out" parent is not an issue. Rather, it is the parent who is checked out all the time that will devastate their developmental progress.
 

·
Registered
Joined
·
2,217 Posts
Recently I haven't been sleeping very well so my doctor prescribed me trazadone. Not knowing how I would react to it I took half instead of a whole one. I put my 9 month son in his crib with a full bottle and went to sleep. I didn't wake up for 15 hours! My husband got up at 8, changed our son and gave him a new bottle and placed him back in his crib. My son was in his crib for around 9 hours by himself...I didn't hear him cry and when I finally woke up I ran in his room to him playing. He has a minor diaper rash and he's eating and laughing and playing like normal but I honestly can't stop crying.

I will never take a sleeping pill again and I'm always hands on with my son, he's my world.

Am I a horrible mother? Will this impact him at all?:frown:
Your son will be absolutely fine. Look at how you've reacted to this- you care. Go and have lots of cuddles with your son and be gentle with yourself.
 

·
Registered
Joined
·
436 Posts
That can't possibly be the right drug, trazadone isn't the name of a drug and the closest equivalent word, trazodone has difficulty sleeping as a side effect (http://www.drugs.com/trazodone.html).

Did your doctor talk to you about how sleeping far too much is one of the main side effects of sleeping medications? Or ask if you were nursing and talk about whether the drug would be safe for you?

It sounds like your baby came through this pretty well. Cuddle him extra close for awhile and get the diaper rash healed up.

Change doctors for one who actually talks with you about prescribed medications and talk to your husband about any medications you'll be taking. I feel both of them were horribly irresponsible.
 

·
Registered
Joined
·
3,541 Posts
That can't possibly be the right drug, trazadone isn't the name of a drug and the closest equivalent word, trazodone has difficulty sleeping as a side effect (http://www.drugs.com/trazodone.html).

Did your doctor talk to you about how sleeping far too much is one of the main side effects of sleeping medications? Or ask if you were nursing and talk about whether the drug would be safe for you?

It sounds like your baby came through this pretty well. Cuddle him extra close for awhile and get the diaper rash healed up.

Change doctors for one who actually talks with you about prescribed medications and talk to your husband about any medications you'll be taking. I feel both of them were horribly irresponsible.
They prescribe it off-label as a sleep aid sometimes.
 

·
Registered
Joined
·
436 Posts
They prescribe it off-label as a sleep aid sometimes.
They prescribe a drug that's intended for major depressive disorders, that has trouble sleeping as a common side effect, as a SLEEP AID? And a doctor would prescribe that to someone with a young child to care for? And didn't warn the patient that it was possible that, since it's not really a sleep medication, that there was a chance of nothing happening or of being blacked out for half a day???

//Insert cursing of your choice here//

Sadmommy2015, report that irresponsible, unethical, incompetent doctor.
 

·
Registered
Joined
·
530 Posts
Trazodone is very, very commonly prescribed for sleep. Trouble sleeping is not common side effect - it's been basically abandoned for use as anything but a sleep aide because it makes people too sleepy in the doses needed for antidepressant effect. Not sure what your source was. Webmd is a fairly reliable source of lay-level drug information; you can check out trazodone there.

I do agree that your doctor should have warned you that a risk of anything prescribed for sleep is sleeping too much. Did your doctor ask you if you were breastfeeding and check trazodone's safety in breastfeeding if you are? I don't know that off the top of my head, but those are important questions for a woman with a 9 month old baby. If you are breastfeeding, it is really important to look up the safety of any medication, unless your doc does know it off the top of the head (not impossible).
 

·
Registered
Joined
·
436 Posts
Trazodone is very, very commonly prescribed for sleep. Trouble sleeping is not common side effect - it's been basically abandoned for use as anything but a sleep aide because it makes people too sleepy in the doses needed for antidepressant effect. Not sure what your source was. Webmd is a fairly reliable source of lay-level drug information; you can check out trazodone there.
That's a relief. I did only go to the first link result from the Google search I did. It looked like other drug reports I've seen so I didn't question it too much. I know doctors prescribe cytotec for induction when the documentation for that drug (sorry, don't have a source, it was a giant book of the equivalent of MSDSs for drugs my grandfather in law had) specifically says not to use it that way.

Thanks for looking deeper and clarifying. Nice to know that the sleepiness is more common and that it makes more sense as a sleep aid.
 

·
Registered
Joined
·
5 Posts
Recently I haven't been sleeping very well so my doctor prescribed me trazadone. Not knowing how I would react to it I took half instead of a whole one. I put my 9 month son in his crib with a full bottle and went to sleep. I didn't wake up for 15 hours! My husband got up at 8, changed our son and gave him a new bottle and placed him back in his crib. My son was in his crib for around 9 hours by himself...I didn't hear him cry and when I finally woke up I ran in his room to him playing. He has a minor diaper rash and he's eating and laughing and playing like normal but I honestly can't stop crying.

I will never take a sleeping pill again and I'm always hands on with my son, he's my world.

Am I a horrible mother? Will this impact him at all?:frown:
wow thats a bit scary! everything turned out ok,but the doc shouldn't have prescribed knowing you a mum with a baby!
 
1 - 9 of 9 Posts
Top